Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 417, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 24, 2005, 8:32 PM CDT for Nobles County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2005, 8:32 PM CDT (01:32 UTC)
- Expired
- Sep 24, 2005, 9:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 250132 SVRFSD MNC105-250200- /O.NEW.KFSD.SV.W.0417.050925T0132Z-050925T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 832 PM CDT SAT SEP 24 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NOBLES COUNTY IN SOUTHWEST MINNESOTA * UNTIL 900 PM CDT * AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 4 MILES WEST OF ADRIAN...OR ABOUT 10 MILES EAST OF LUVERNE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUSHMORE AROUND 850 PM CDT WILMONT AROUND 855 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4371 9606 4351 9605 4351 9561 4384 9565 $$ BT
2 follow-up statements
000 WWUS53 KFSD 250152 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 852 PM CDT SAT SEP 24 2005 MNC105-250200- /O.CON.KFSD.SV.W.0417.000000T0000Z-050925T0200Z/ NOBLES MN- 852 PM CDT SAT SEP 24 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR NOBLES COUNTY... AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF ADRIAN...OR ABOUT 15 MILES WEST OF WORTHINGTON...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILMONT AROUND 900 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4371 9606 4351 9605 4351 9561 4384 9565 $$ BT
000 WWUS53 KFSD 250203 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 903 PM CDT SAT SEP 24 2005 MNC105-250213- /O.EXP.KFSD.SV.W.0417.000000T0000Z-050925T0200Z/ NOBLES MN- 903 PM CDT SAT SEP 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NOBLES COUNTY EXPIRES AT 900 PM CDT... THE STORM IS NO LONGER SEVERE. LAT...LON 4371 9606 4351 9605 4351 9561 4384 9565 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:02 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Sep 24, 3:02 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 302 PM CDT SAT SEP 24 2005 .DISCUSSION... MAIN CHALLENGES THIS PACKAGE ARE ENDING PRECIP TODAY...POTENTIAL FOR FROST ON THURSDAY MORNING AND POTENTIAL FOR PRECIP ON TUESDAY NIGHT/WED MORNING AND AGAIN FRIDAY NIGHT INTO SAT MORNING. LOOKING FOR PRECIP TO LINGER IN THE SOUTHEAST CWA THROUGH THIS EVENING AS UPPER LEVEL SUBSIDENCE CLEARS THE CWA AROUND 06Z. QUESTION WILL BE JUST HOW MUCH MEASURABLE WILL OCCUR. CURRENTLY NORTHWEST FROM ABOUT YKN TO FSD TO MML SOME SPOTTY DRIZZLE/SPRINKLES...OTHERWISE MOST MEASURABLE CONFINED MAINLY TO NW IA. FRONTAL FORCING ALOFT WEAKENS QUITE A BIT THIS EVENING...SO WOULD EXPECT INTENSITY AND COVERAGE TO WANE A BIT AS WELL. ETA WANTS TO KEEP FRONT CLOSER TO 700MB MORE TOGETHER WHICH IS GENERATING PRECIP OVER NE SD AND FILLING IN A BIT TOWARDS MHE. OVERALL...DECREASING COVERAGE TONIGHT WITH SOME PATCHY FOG POSSIBLE LATE. MONDAY LOOKS QUIET WITH RECOVERING TEMPS. AIMING FOR HIGHS IN THE LOW TO MID 70S...MAYBE A FEW UPPER 60S SW MN. MONDAY NIGHT SPORTS A WEST WIND DECREASING AND BECOMING LIGHT SOUTHWEST. THIS FLOW MANY TIMES GIVES US COLDER LOWS THAN ANTICIPATED...SO FOR THE EASTERN HALF OF THE CWA CHOPPED OFF ABOUT 2 DEGREES FROM THINKING. TUESDAY SHOULD WARM NICELY AHEAD OF NEXT BOUNDARY...AND HAVE MAINTAINED MID 70S TO AROUND 80. SOME POTENTIAL FOR SHOWERS AND A LITTLE THUNDER TUESDAY NIGHT THROUGH WEDNESDAY MORNING. BOTH MODELS DO STILL INDICATE SPLIT UPPER LEVEL ENERGY...WITH ONE PIECE MOVE THROUGH FAR NORTHERN CWA AND OTHER PIECE MOVING THROUGH FAR SOUTHWEST CWA. ETA MUCH MORE AGGRESSIVE WITH SOUTHERN WAVE...BUT OVERALL...JUST CHANCE CATEGORY THOUGHTS. PRETTY COOL ON WEDNESDAY WITH FRONTAL PASSAGE AND DECENT NORTHERLY FLOW. IN THE LATTER PERIODS...STILL LOOKING PRETTY CHILLY FOR THURSDAY MORNING...AND COULD SEE FIRST FROST OF THE SEASON. OTHERWISE...RETURN FLOW SETS UP ON THURSDAY...AND POTENTIAL TO WARM MAY NOT BE REACHED AS MIXING MAY BE DIFFICULT WITH INCREASING INVERSION. WILL SHOOT FOR MID 60S EAST AND LOWER 70S FAR WEST. THURSDAY NIGHT SHOULD SEE A RECOVERY OF LOWS ABOUT 5 OR 6 DEGREES...WITH NW IA THE COLDEST ON BACK EDGE OF HIGH. THIS WILL SET UP A MILD FRIDAY...RANGING FROM THE UPPER 60S FAR EAST TO THE UPPER 70S WEST. NEXT UPPER LEVEL WAVE STILL PROGGED TO START WORKING ONTO THE PLAINS FRIDAY. WILL CONTINUE CHANCE FOR PRECIP FRIDAY INTO SATURDAY MORNING. CHANCE FOR MUCH WARMER THAN GUIDANCE HIGHS ON SATURDAY AND WILL CONTINUE THIS TREND. SHOOTING FOR 70S EVERYWHERE...POSSIBLY THE LOWER 80S FAR SOUTHEAST SD AND NW IA. THEN A VERY STRONG UPPER LEVEL JET WILL MOVE THROUGH IN ZONAL FLOW...BRINGING ABOUT A COOL DOWN FOR SUNDAY...BUT WITH A SOLID MIXING PROFILE...EXPECT MILD TEMPERATURES AGAIN. && WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Sep 24, 11:06 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1106 AM CDT SAT SEP 24 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1106 AM CDT SAT SEP 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE REGION LATER THIS AFTERNOON AND TONIGHT. INSTABILITY WILL BE SIGNIFICANT ENOUGH OVER FAR SOUTHEASTERN SOUTH DAKOTA AND NORTHWESTERN IOWA FOR THE DEVELOPMENT OF SEVERE STORMS OVER THIS AREA BY THE EVENING. MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND HEAVY RAINFALL.WHILE GUSTY WINDS WILL BE A POSSIBILITY IN ANY OF THE STORMS THAT DO DEVELOP...DO NOT EXPECT THIS TO BE A SIGNIFICANT THREAT. FLOODING... WITH SIGNIFICANT MOISTURE IN PLACE OVER SOUTHEASTERN SOUTH DAKOTA AND NORTHWESTERN IOWA LATER THIS AFTERNOON AND TONIGHT...EXPECT HEAVY RAINFALL OVER THIS AREA WITH SHOWER AND THUNDERSTORM ACTIVITY THAT WILL DEVELOP BY LATE THIS AFTERNOON. RAINFALL AMOUNTS MAY BE IN EXCESS OF 1 INCH OVER SOME LOCALES THROUGH THE NIGHTTIME HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM OVER FAR SOUTHEASTERN SOUTH DAKOTA AND NORTHWESTERN IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 24, 7:53 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/24/2005 MINNEHAHA SD LAW ENFORCEMENT
TWO TO THREE FEET OF WATER AT AN INTERSECTION ON KIWANIS
AVE BETWEEN 22ND AND 33RD ST. ALSO MANHOLE COVERS BLOWN
OFF.
0745 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/24/2005 MINNEHAHA SD NWS EMPLOYEE
ONE FOOT OF WATER AT 41ST ST AND LOUISE AVE. ALSO CAR
STALLED IN 1.5 FEET OF WATER AT 49ST AND LOUISE AVE.
&&
JHACKERSpecial weather statement, Sep 24, 8:25 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 PM CDT SAT SEP 24 2005 IAZ001>002-012>013-020-MNZ089-098-SDZ062-065>071- 250230- LYON-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-NOBLES-ROCK-BON HOMME-CLAY- HUTCHINSON-LINCOLN-MINNEHAHA-TURNER-UNION-YANKTON- 825 PM CDT SAT SEP 24 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 814 FOR THE FOLLOWING AREA... IN IOWA THIS CANCELS 5 COUNTIES IN NORTHWEST IOWA... LYON... OBRIEN... OSCEOLA... PLYMOUTH... SIOUX. IN MINNESOTA THIS CANCELS 2 COUNTIES IN SOUTHWEST MINNESOTA... NOBLES... ROCK. IN SOUTH DAKOTA THIS CANCELS 8 COUNTIES IN SOUTHEAST SOUTH DAKOTA... BON HOMME... CLAY... HUTCHINSON... LINCOLN... MINNEHAHA... TURNER... UNION... YANKTON. THIS INCLUDES THE CITIES OF...CANTON...ELK POINT...LE MARS... LUVERNE...NORTH SIOUX CITY...OLIVET...ORANGE CITY...PARKER... PARKSTON...PRIMGHAR...ROCK RAPIDS...SHELDON...SIBLEY... SIOUX CENTER...SIOUX FALLS...TYNDALL...VERMILLION... WORTHINGTON AND YANKTON. IAZ021-031>032-NEZ013>014-250400- CHEROKEE-IDA-WOODBURY-DAKOTA-DIXON- 825 PM CDT SAT SEP 24 2005 ...TORNADO WATCH NUMBER 814 REMAINS VALID UNTIL 11 PM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 3 COUNTIES IN NORTHWEST IOWA... CHEROKEE... IDA... WOODBURY. IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST NEBRASKA... DAKOTA... DIXON. THIS INCLUDES THE CITIES OF...CHEROKEE...IDA GROVE...PONCA... SIOUX CITY...SOUTH SIOUX CITY AND WAKEFIELD. HACKER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 9:17 PM CDT | Flash Flood Warning | FSD | Cottonwood, Jackson | 3 hr |
| Sep 24, 11:53 PM CDT | Flash Flood Warning | FSD | Nobles | 4 hr |
| Sep 25, 12:04 AM CDT | Flash Flood Warning | FSD | Cottonwood | 4 hr |
| Sep 25, 1:14 AM CDT | Flash Flood Warning | FSD | Jackson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.